Utah, 2015

Hail and Damaging Wind in Utah, May 18 to 20, 2015

May 18 to 20, 2015 · NWS SLC · 2 events in 2 counties and zones

Another surge of tropical moisture into Utah combined with some passing disturbances to produce another round of thunderstorms, with the strongest thunderstorms occurring across the northern half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another surge of tropical moisture into Utah combined with some passing disturbances to produce another round of thunderstorms, with the strongest thunderstorms occurring across the northern half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 18, 2:24 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 2:24 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT MON MAY 18 2015

.SYNOPSIS...A BROAD STORM SYSTEM OVER CALIFORNIA AND SOUTHERN
NEVADA THIS AFTERNOON WILL MOVE NORTHEAST INTO NORTHERN PORTIONS
OF NEVADA AND UTAH TONIGHT THROUGH TUESDAY. THE NEXT STORM SYSTEM
WILL ARRIVE LATE IN THE WEEK AND IMPACT MUCH OF UTAH THROUGH AT
LEAST THE FIRST HALF OF THE WEEKEND.

&&

.SHORT TERM (UNTIL 06Z FRIDAY)...ELONGATED AMOEBA SHAPED
CIRCULATION OVER CALIFORNIA INTO NEVADA HAS A LOBE OF ENERGY OVER
SOUTHERN NEVADA THAT WILL ROTATE NORTHWARD INTO SOUTHWEST AND
WESTERN UTAH LATE THIS AFTERNOON INTO THIS EVENING. ANOTHER AREA
OF CONVECTION ASSOCIATED WITH A WEAK CIRCULATION AT LOW LEVELS AND
GOOD DIFFLUENCE ALOFT IS OCCURRING OVER NORTHWEST UTAH THIS
AFTERNOON. WHILE THE LOW LEVEL CIRCULATION IS EXPECTED TO
DISSIPATE AS IT MOVES NORTHWEST OVER THE GREAT SALT LAKE
DESERT...THE DIFFLUENCE ALOFT IS EXPECTED TO REMAIN OVER NORTHERN
UTAH THROUGH THIS EVENING. THEREFORE HAVE GONE WITH NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS ALL OF WESTERN UTAH AND
ALSO ACROSS NORTHERN UTAH FOR THIS EVENING. THE HRRR SUPPORTS THIS
IDEA BUT THE NAM12 DOES NOT...SO I GUESS TIME WILL TELL WHICH ONE
IS CORRECT.

THE ELONGATED LOW WILL STRETCH FROM CENTRAL NEVADA ACROSS NORTHERN
UTAH TUESDAY FOR CONTINUED THREAT OF SHOWERS AND ISOLATED
THUNDERSTORMS WHILE THE EXTREME SOUTH WILL BE UNDER A SOMEWHAT
DRIER SOUTHWEST FLOW. HAVE SCATTERED THUNDERSTORMS MENTIONED OVER
EASTERN PORTIONS OF THE CWA AS THERE IS STILL ABOUT A 20C SPREAD
BETWEEN H7 AND H5 ENOUGH FOR SOME INSTABILITY.

THE REMNANTS OF THE LOW WILL BE NORTH OF THE CWA WEDNESDAY BUT THE
AIR MASS WILL STILL REMAIN RATHER MOIST ACROSS NORTHERN UTAH FOR
ISOLATED TO SCATTERED SHOWERS. THE SOUTHERN VALLEY SHOULD BE RAIN
FREE WEDNESDAY AS A WEAK RIDGE BUILDS IN. TEMPERATURES OVERALL
WILL WARM 5-8 DEGREES WEDNESDAY DUE TO H7 TEMPERATURES WARMING BY
2-4 DEGREES C.

BY THURSDAY THE NEXT STORM SYSTEM IS ROLLING INTO THE WESTERN GREAT
BASIN PLACING THE CWA UNDER UPPER LEVEL DIFFLUENCE ONCE AGAIN FOR
AN INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS.

.LONG TERM (AFTER 06Z FRIDAY)...THE CLOSED LOW OFF THE SOUTHERN
CALIFORNIA COAST ON THURSDAY IS FORECAST TO MOVE THROUGH CALIFORNIA
ON THURSDAY NIGHT...THEN OVER NORTHERN ARIZONA THROUGH THE DAY
FRIDAY. UTAH AND SOUTHWEST WYOMING LOOK TO BE ONCE AGAIN IN THE
CROSSHAIRS OF SOME OF THE BEST PRECIPITATION...ESPECIALLY HEADING
INTO SATURDAY AS THE TROUGH MIGRATES NORTHEASTWARD...FIRST OVERHEAD
AND THEN EXITING THROUGH COLORADO AND WYOMING.

THE NORTHERN PORTIONS OF THE CWA COULD EVEN GET INTO SOME WRAP-
AROUND PRECIPITATION AGAIN LATE SATURDAY INTO SUNDAY...THOUGH SOME
OF THAT DEVELOPMENT MAY BE INFLUENCED BY YET ANOTHER CLOSED LOW
MOVING IN FROM THE PACIFIC NORTHWEST SATURDAY INTO SUNDAY. THERE IS
SOME DISCREPANCY ABOUT WHETHER THIS LOW WILL CONTINUE TO LINGER
ACROSS THE PACIFIC NORTHWEST INTO THE BEGINNING OF NEXT WORK WEEK OR
DIVE SOUTHWARD INTO THE GREAT BASIN. CURRENT POPS FOR DAY 7 ARE
FOCUSED ACROSS THE NORTH...BUT THESE WOULD HAVE TO BE EXPANDED
SOUTHWARD AND INCREASED SIGNIFICANTLY IF THE LOW SPINS FOR A COUPLE
DAYS OVER THE GREAT BASIN AS THE ECMWF HAS BEEN PROMOTING.

BOTTOM LINE FOR THE EXTENDED...YET ANOTHER PERIOD OF WET AND ACTIVE
WEATHER FOR THE AREA. HAVE GENERALLY CONTINUED THE UPWARD TREND OF
POPS...AND ALSO LOWERED MAX TEMPS TO ACCOUNT FOR INCREASED CLOUD
COVER THROUGH MUCH OF THE HOLIDAY WEEKEND.

&&

.FIRE WEATHER...A MOIST SPRING WEATHER PATTERN WILL REMAIN IN PLACE
THROUGH MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS MUCH OF UTAH THROUGH TUESDAY...WITH SNOW
LEVELS GENERALLY AROUND 8-9KFT. THESE SHOWERS WILL BECOME LESS
WIDESPREAD WEDNESDAY AND THURSDAY...AND CONDITIONS WILL WARM AND DRY
A BIT AS THE STATE IS BETWEEN STORM SYSTEMS. HOWEVER...THE NEXT
STORM WILL MOVE THROUGH THE AREA LATE THURSDAY AND INTO THE
WEEKEND...WITH WETTING RAINS ONCE AGAIN POSSIBLE IN MANY LOCATIONS.
&&

.AVIATION...PERIODIC SHOWERS WITH POSSIBLY A THUNDERSTORM OR TWO CAN
BE EXPECTED IN AND AROUND THE KSLC TERMINAL THROUGH THE EVENING.
CONDITIONS WILL PRIMARILY REMAIN IN THE VFR RANGE...ALTHOUGH BRIEF
PERIODS WITH MVFR CIGS/VIS. THE WIND FORECAST IS A LOW CONFIDENCE
ONE...AS OUTFLOW WILL LIKELY DICTATE THE OVERALL WIND PATTERN
THROUGH THE EVENING. THE MOST LIKELY DIRECTION THROUGH 03Z SEEMS TO
BE WEST-NORTHWEST BASED ON MESONET OBSERVATIONS AND SURFACE PRESSURE
ANALYSIS...HOWEVER PERIODS OF SOUTHERLY OR EVEN EASTERLY WINDS WILL
BE POSSIBLE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...STRUTHWOLF
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 18, 2:31 PM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON MAY 18 2015

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
331 PM MDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT.
THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO BRING LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. PERIODS OF
ACCUMULATING SNOWFALL CAN BE EXPECTED ABOVE NINE THOUSAND FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN STORMY TUESDAY...BUT BEGIN TO THIN OUT MID WEEK.

THE NEXT COOL AND WET STORM IS EXPECTED LATE THURSDAY INTO THE
HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 18, 1:05 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
205 PM MDT MON MAY 18 2015

UTZ002-003-005-182030-
SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
205 PM MDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALT LAKE...EAST
CENTRAL TOOELE AND SOUTHWESTERN DAVIS COUNTIES UNTIL 230 PM MDT...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAGNA...OR NEAR WEST VALLEY CITY...MOVING
NORTHWEST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...TOOELE...GRANTSVILLE...WEST
JORDAN...TAYLORSVILLE...STANSBURY PARK...KEARNS...OQUIRRH...MAGNA...
LAKE POINT...ERDA AND COPPERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

&&

LAT...LON 4064 11195 4046 11230 4078 11256 4096 11214
TIME...MOT...LOC 2005Z 147DEG 21KT 4066 11211

MT
Special weather statement, May 18, 4:09 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT MON MAY 18 2015

UTZ002-003-007-008-182345-
SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT-
WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH MOUNTAINS I-80 NORTH UT-
509 PM MDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALT LAKE...SOUTHWESTERN
MORGAN AND SOUTHEASTERN DAVIS COUNTIES UNTIL 545 PM MDT...

AT 509 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER SANDY... MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...SANDY...MURRAY...BOUNTIFUL...WEST
JORDAN...TAYLORSVILLE...SOUTH JORDAN...DRAPER...RIVERTON...COTTONWOOD
HEIGHTS...MIDVALE...HOLLADAY...SOUTH SALT LAKE...HERRIMAN...NORTH
SALT LAKE...CENTERVILLE...WOODS CROSS...BLUFFDALE AND WEST BOUNTIFUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4055 11170 4048 11201 4093 11202 4092 11167
TIME...MOT...LOC 2309Z 180DEG 29KT 4060 11185

MT

The radar

The Salt Lake City radar (KMTX), 92 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Salt Lake

When
May 18, 4:20 PM MST
Where
Salt Lake County, 1.72 mi ESE of Sandy City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.570, -111.850

Nickel sized hail was reported in Sandy.

Thunderstorm Wind, Tooele

When
May 20, 2:54 PM MST
Where
Tooele County, 4.92 mi SSW of Gold Hill
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -113.880

The Clifton Flat RAWS recorded a peak wind gust of 61 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582654, 582656.